Colorado, 2020Wildfire in Colorado, July 1 to 2, 2020
July 1 to 2, 2020 · NWS GJT · 1 event in 1 county or zone
A lightning strike ignited a wildfire 5 miles northwest of Paradox.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike ignited a wildfire 5 miles northwest of Paradox.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 30, 9:56 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 30, 9:56 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1056 PM MDT Tue Jun 30 2020
.SHORT TERM...(Tonight through Wednesday night)
Issued at 236 PM MDT Tue Jun 30 2360
After a cold start this morning, partly to mostly sunny skies and
seasonably cool conditions dominate the weather today. The complex
trough centered over northwestern Montana continues to rotate and
will move slowly north during the short-term period. A weak wave
will rotate around the low and affect northern portions of the
forecast area later this afternoon and early evening with a slight
chance of showers and thunderstorms. With good mixing and low
relative humidity values, critical fire weather concerns continue
across the southern valley of western Colorado today. Overnight,
seasonably cold temperatures are expected across the region. Drier
and warmer air will move across the forecast area on Wednesday with
afternoon high temperatures expected to be near normal. Some gusty
winds will develop as afternoon mixing occurs, especially across the
north, which will lead to critical fire weather concerns for
northwest Colorado, as detailed in the Fire Weather discussion.
Clear skies and seasonable temperatures are expected Wednesday
night.
.LONG TERM...(Thursday through Tuesday)
Issued at 236 PM MDT Tue Jun 30 2360
The upper level closed low over the Pacific Northwest will retreat
into Canada allowing a broad 500 mb ridge of high pressure to
spread westward across the forecast area Friday. The ridge will
remain in place for the remainder of the extended period and will
be the dominant feature affecting the area. This will lead to
temperatures at or slightly above normal and weaker winds than we
have seen in the last few days. With the weaker winds, critical
fire weather conditions are not likely, however dry fuels and low
humidity will persist. Models suggest positioning of the ridge
will allow a plume of moisture to make its way northward into the
area late this week, over the weekend and into early next week.
Timing of the onset is somewhat uncertain, however shower coverage
will become increasingly widespread from Friday into Sunday,
though the focus will be mainly on the higher terrain along the
Continental Divide. Given the unsettled nature of the weather for
the 4th of July weekend, be sure to monitor the forecast in the
days leading up to the holiday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1052 PM MDT Tue Jun 30 2020
Another round of gusty afternoon winds are forecast for northwest
Colorado including KHDN. There is only low probability of these
gusts elsewhere but not zero. Otherwise VFR conditions will hold
over the next 24 hours.
&&
.FIRE WEATHER...
Issued at 236 PM MDT Tue Jun 30 2360
Critical fire weather conditions diminish tonight as temperatures
and winds fall off. However, the trough will persist over the
northwest so gusty winds will redevelop Wednesday, especially
across the north. As temperatures recover, critical fire weather
conditions are expected to impact northwest Colorado Wednesday
afternoon and possibly Thursday as well. Showers and thunderstorms
return to the mountains, mainly along the Continental Divide from
Friday through Monday while winds finally weaken.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning from noon to 8 PM MDT Wednesday for COZ200-202.
UT...None.
&&
SHORT TERM...MPM
LONG TERM...NL/BGB
AVIATION...TGJT
FIRE WEATHER...NL
Hazardous weather outlook, Jun 30, 3:16 AM MST, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
416 AM MDT Tue Jun 30 2020
COZ001>014-017>023-UTZ022>025-027>029-011300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
416 AM MDT Tue Jun 30 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A few showers and thunderstorms are possible for the northern
valleys this afternoon and evening as a weak disturbance just
clips that area.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The next chance for significant precipitation looks to be Friday
and into the weekend as moisture starts moving in from the south.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Paradox Valley / Lower Dolores River Basin
- When
- July 1, 12:00 AM MST to July 2, 6:45 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
The Roc Fire began at the end of June due to lightning 5 miles northwest of Paradox near Buckeye Reservoir and grew to 210 acres before it was contained in early July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Georgia, July 1 to 3, 20201 death · 1 injured · $5,000 · 50 kt wind · 14 events
- Heat in Oklahoma, July 1 to 3, 20201 death · 1 event
- Rip Current in California, July 1, 20201 death · 1 event
- Flash Flooding and Damaging Wind in Tennessee, July 1, 2020$2.0 million · 50 kt wind · 8 events
- Flash Flooding and Flooding in North Dakota, July 1 to 3, 2020$1.5 million · 4 events
- Tornado and Hail in Kansas, July 1, 2020$200,000 · EF1 · 6 events
- Flash Flooding and Damaging Wind in Mississippi, July 1, 2020$480,000 · 50 kt wind · 7 events
- Flood and Hail in New Jersey, July 1, 2020$303,000 · 1 in hail · 7 events
- Damaging Winds and Lightning Strikes in Virginia, July 1, 2020$87,000 · 60 kt wind · 6 events
- Damaging Wind in Minnesota, July 1, 2020$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 1, 2020$50,000 · 1 in hail · 15 events
- Flash Flood and Damaging Winds in Mississippi, July 1, 2020$40,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891430.